Hi...my fiance was diagnosed in March 2011 after he had a grand mal seizure, he was put on dilantin and he had horrible side effects, the doctors weened him off because it was destroying his liver. He decided that he did not want to take any anti-seizure meds, or try anything for that matter. Since his first seizure he has had 6 more...first after 4 months, then 4 weeks, then 3 weeks...now they seem to happen every 2 weeks...and they are not small...they are EPIC!!! I am terrified. But what can i do? Are there side effects from having so many grand mals so close together? his AVM is in his right cerebellum. Any thoughts?
I know this kind of situation from experience, and I can imagine how hard it is for you. While his treatment is ultimately up to him, I think you're right to be concerned about grand mal seizures, especially since they're happening fairly often. There's some evidence that seizures lead to more seizures, as the brain learns pathways for seizing. Getting them under control early, if possible, heads off a lot of future trouble.
I'm assuming that your fiance's up to date with his AVM care--that he's seen a neurosurgeon he trusts and is following his/her recommendations. If not, that's the first step, since the AVM seems to be the root of the seizures.
There are lifestyle changes, like getting enough sleep, that help limit the number of seizures a person has, but medicine is probably going to be the first line of defense. Dilantin is a really old drug; it dates back to World War I. At that time, the goal was to stop seizures by whatever means necessary, so yes, the old drugs are pretty rough in terms of their side effects. Not for everyone--some people get their best results with Dilantin and never notice a side effect--but for those who have a bad Dilantin experience, like your fiance, there is every reason to believe that the newer meds will work better. Now that scientists know more about how seizures work, there are meds that target particular areas of the brain and have fewer side effects. Many of the newer drugs were made with quality of life as well as seizure control in mind. Of course the new meds aren't perfect, but a good proportion of people find a med they can live with.
I'm telling you all that in the hope that you might be able to inform your fiance and encourage him to see an epileptologist--a neurologist who specializes in epilepsy. Other neurologists and neurosurgeons are skilled in what they do, but they don't keep up with the latest developments in seizure medicine. An epileptologist can work with your fiance to get him on a treatment plan that works for him.
You can read up on seizures and seizure meds at epilepsy.com or epilepsy.ca.
This can be a stressful and lonely situation--I'll be thinking of you and wishing you the best in finding a solution.
Thank you so much for your reply. I know I can turn here and always get some solid advice...most of the people I talk to don't know much about AVM and this website has helped me in keeping solid. We see the neurologist on Tuesday, he had a neck MRI a couple of weeks ago...there seemed to be some connection between pressure and pain in his neck and the seizures he was having. Hopefully the neck MRI will reveal something.
He is more concerned with fixing the problem than covering the symptoms, but he will have to put his stubborn ways aside and have to make a choice. Now that we are on one income, one driver ( one everything ) life is harder, but nothing I cannot handle...the stress is there, the sadness is there, but i understand that I have to keep it together to keep the family going. I will pass on the advice to him and perhaps he will have a change of heart.
Welcome to the group. And yes, AVMs and Grand Mal seizures are very scary.
Some people elect to not be treated, or there is no treatment. But if there is a viable approach to treating the AVM, it might be the way to go. Avoiding it probably won't help. Most likely, only a very small percentage of seizures stop on their own, and very few AVMs go away on their own.
I would rely on what your neuro recommends, and maybe even get a 2nd opinion from another neuro.
One thing I've read that might help to minimize seizures is eat regularly (don't skip meals), do not drink to excess especially if you are on anti-S drugs as they limit the efficiency, get plenty of rest, and avoid stress.
Hope this helps.
Go to a seizure specialist!
I have the number of someone who is the top seizure specialist in Atlanta,GA. Message me and I will give it to you. He maybe able to recommend someone to you.
JH's reply is exactly what I was going to write. Dilantin certainly is not the med that will help him, it's a decades old med. I take Keppra..the generic brand I take of it is called Levetiracetan. I had one grand mal after my brain bleed and taking Keppra on time, every day..I haven't had one since and I have no problem taking Keppra. I just went to an epileptologist in my area..and she's wonderful. Because their specialty is in seizures, they will get him straighten out quickly. Good Luck and keep in touch!